advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Cedar Rapids, Iowa, USA:

My 17 year old son, diagnosed with type 1 diabetes at the age of 11, has always had very good control with hemoglobin A1cs as low as 6.7%. He is a varsity golfer and swimmer and has been on NPH with Regular for years, but recently, during swim season, he was switched to Lantus with Humalog because the flexibility of these insulins was appealing as he gets ready for college. However, after several weeks on this new insulin, he became exhausted with stomachaches and head aches. He was dizzy and unable to attend school. He would get sick at school and have to come home. I suggested it was the insulin and was told it was reliable and not to worry.

We went to a cardiologist because his heart rate dropped to less than 50 and his blood pressure was down to 80/50. He went on medication for the blood pressure, and they changed his insulin back to NPH with Regular. Since he improved, and they thought it was the added blood pressure medications and wanted him back on the new insulin. Well, he got even sicker, so they did a CAT scan of his brain and told us he had a bleeder. An MRI showed no problem with the brain.

I got mad, took him off the new insulin and back on the old standbys. He got better immediately and is back to his old self and is off the blood pressure medications. The doctors did not like my aggressive approach, but I'd had enough. He lost his swim season, an important math class, and we were all traumatized by the experience. Have you heard of others who have had this reaction to the Lantus insulin? He used Humalog a few times over the years and never had such a reaction so I am inclined to think it is the Lantus. I know one other teenager who had a bad reaction to the Lantus.

Answer:

The problems you experience are not likely from the Lantus (insulin glargine), but it would be impossible to know this for sure without examining your son and getting many more details. Your physicians should report this as a possible side effect to the FDA and to the manufacturer, Aventis, so that even if rare it can be noted. Good glucose control can be achieved with lots of different medications, and one should always strive for more benefits than risks.

SB

DTQ-20020402102335
Original posting 23 Apr 2002
Posted to Insulin Analogs

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:34
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.